Montana, 2014

Winter Storm in Montana, December 24 to 25, 2014

December 24 to 25, 2014 · NWS BYZ · 6 events in 6 counties and zones

An arctic front invaded the Billings Forecast Area during the evening hours on Christmas Eve. At the same time, an upper low was situated over Idaho.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An arctic front invaded the Billings Forecast Area during the evening hours on Christmas Eve. At the same time, an upper low was situated over Idaho. Light rain began during the early evening hours but quickly changed to wet snow. Road temperatures were above freezing resulting in the snow melting on contact. However, temperatures dropped quickly and the wet and slushy roads quickly froze which resulted in very icy road conditions for the next one to two weeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 24, 1:45 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 24, 1:45 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
145 PM MST WED DEC 24 2014

.SHORT TERM...VALID FOR THU AND FRI...

DISCUSSION WILL BEGIN WITH A QUICK UPDATE ON THE WIND CONDITIONS
COVERED BY A HIGH WIND WARNING IN THE LIVINGSTON AND NYE AREAS.
SUSTAINED WINDS HAVE CONTINUED TO STAY ABOVE 35 MPH FOR MOST OF
THE DAY...WITH GUSTS WELL INTO THE 50 MPH RANGE AT TIMES AT THE
KLVM ASOS. AN EARLIER TRAFFIC INCIDENT SHUT DOWN INTERSTATE 90
NEAR THE CITY OF LIVINGSTON...BUT IT HAS NOW REOPENED. THE WINDS
WILL EVENTUALLY SHUT DOWN WHEN THE ANTICIPATED COLD FRONT MOVES
DOWN FROM THE NORTHWEST LATER TODAY. DUE TO THE GRADUAL DYING
DOWN OF THE WINDS THIS AFTERNOON...WILL GO AHEAD AND CANCEL THE
REMAINDER OF THE HIGH WIND WARNING WITH THE ISSUANCE OF THE
AFTERNOON PACKAGE.

NOW...ONTO THE SNOW POTENTIAL FOR TONITE AND TOMORROW. MODELS ARE
STILL ON TRACK IN BRINGING A WHITE CHRISTMAS TO MOST OF THE
REGION. THE TIMING OF THE COLD FRONTAL ARRIVAL IS STILL THE
INITIAL TRIGGER FOR THE ONSET OF PRECIPITATION. AT THIS
TIME...EXPECTING THE COLDER AIR TO MOVE INTO THE BYZ CWA SOMETIME
THIS EVENING. THERE WILL BE A BRIEF TRANSITION FROM RAIN TO SNOW
AS THE COLDER AIR MOVES IN. THIS BEARS WATCHING...AS ANY
SIGNIFICANT RAINFALL PRIOR TO THE ARRIVAL OF THE COLDEST AIR WOULD
ALTER THE LANDSCAPE OF AREA ROADS SIGNIFICANTLY. THE SNOW MAY
START IN LOCATIONS NEAR BILLINGS BY 8 PM LOCAL TIME...WITH THE
HEAVIEST SNOW RATES CULMINATING DURING THE OVERNIGHT HOURS. BY
CHRISTMAS MORNING...MOST OF THE AREA WILL BE BLANKETED WITH
SEVERAL INCHES OF THE WHITE STUFF.

THE SYSTEM IS DYNAMICAL IN NATURE...WITH A COUPLED UPPER LEVEL JET
STREAK SYSTEM SETTING UP OVERNIGHT OVER THE WESTERN DAKOTAS AND
EASTERN MONTANA. Q VECTOR CONVERGENCE WILL BE ENHANCED IN A NW TO
SE ORIENTATION THROUGH THE CENTRAL PORTIONS OF THE CWA. THESE
FORCING MECHANISMS COUPLED WITH THE ARRIVAL OF COLDER AIR WILL
ACT TO ENHANCE SNOWFALL AMOUNTS THROUGHOUT THE REGION. SOME AREAS
WILL LIKELY SEE LOCALLY HIGHER AMOUNTS...IF A MESOSCALE BAND FORMS
OFF OF ANY OF THE HIGHER TERRAIN.

ALL BUT ONE COUNTY...FALLON...ARE COVERED BY EITHER A WINTER
WEATHER ADVISORY OR WINTER STORM WARNING. THE WARNINGS HAVE BEEN
CONFINED TO THE FOOTHILL AND HIGHER TERRAIN LOCATIONS. THE BIG
HORN MOUNTAINS ARE THE ONLY EXCEPTION HERE...AS CURRENT FORECASTS
FOR SNOWFALL AMOUNTS WILL REMAIN UNDER WARNING CRITERIA...UNLESS
SUBSEQUENT SHIFTS DEEM THE UPGRADE NECESSARY.

THE MAIN IMPACTS TO ALL OF THE ABOVE FALL UNDER THE REALM OF
HOLIDAY TRAVEL. OBVIOUSLY WITH MANY PEOPLE TRAVELING FOR
GATHERINGS...THEY WILL NEED TO REMAIN WEATHER AND ROAD CONDITION
ALERT BEFORE LEAVING FOR THEIR DESTINATIONS. SLICK AND SNOW
PACKED ROADS ALONG WITH DIMINISHED VISIBILITIES ARE THE BIGGEST
THREATS. PLEASE ALLOW EXTRA TIME TO ARRIVE AT YOUR DESTINATION.
SINGER

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

AFTER A QUIET SATURDAY WITH ONLY A SLIGHT CHANCE FOR SOME LIGHT
SNOW IN THE HIGHER ELEVATIONS...MODELS ARE STILL DIVERGENT WITH
THE FORECAST INTO NEXT WEEK. WHILE THE MODELS HAVE THE GENERAL
PATTERN...MUCH OF THE FINER DETAILS ARE VERY UNCERTAIN. THE GFS
IS MUCH MORE AGGRESSIVE WITH THE TROUGH ACROSS THE WEST SUNDAY
INTO MONDAY THAN THE ECMWF OR THE GEM. ALL OF THE GUIDANCE IS
STILL SHOWING SOME SNOWFALL ACROSS THE AREA. FORCING WILL BE MUCH
WEAKER WITH THIS SYSTEM COMPARED TO THIS CHRISTMAS SYSTEM...SO AM
STILL EXPECTING AMOUNTS TO BE MUCH LIGHTER...MAYBE A FEW INCHES.

TRENDS WITH TEMPERATURES ARE STILL TOWARDS COLDER. THE SPREADS
ARE STILL RATHER LARGE IN THE ENSEMBLE MODELS. SINCE THESE
TEMPERATURES ARE SIGNIFICANTLY COOLER THAN THE AREA HAS BEEN
HAVING...AM LEANING A LITTLE MORE TOWARDS THE RAW CONSENSUS
VALUES. THE LATEST ECMWF CAME IN ESPECIALLY COLD FOR TEMPERATURES
DROPPING BILLINGS DOWN BELOW 0 DEGREES FOR HIGHS TUESDAY...BUT
AGAIN THE SPREADS ARE LARGE AND THE OPERATIONAL RUNS ON THE COLDER
SIDE OF THE ENSEMBLE ENVELOPE. REIMER

&&

.AVIATION...

WINDS AROUND LIVINGSTON WILL DECREASE AS A COLD FRONT MOVES
THROUGH THE AREA EARLY THIS EVENING. VFR CONDITIONS WILL
DETERIORATE LATE THIS AFTERNOON/EARLY EVENING BEGINNING WITH A MIX
OF RAIN AND SNOW POSSIBLE AND TRANSITIONING TO WIDESPREAD SNOW
ALONG WITH IFR TO LIFR CONDITIONS AFTER 06 UTC. EXPECT FLIGHT
CONDITIONS TO REMAIN POOR THROUGH MUCH OF CHRISTMAS DAY. REIMER

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 028/029 008/024 008/026 016/021 003/013 902/010 000/027
    ++/S    31/B    11/B    25/S    42/S    11/N    11/N
LVM 028/029 003/025 002/027 014/020 904/010 907/011 002/021
    ++/S    51/B    12/S    25/S    31/E    21/B    11/N
HDN 028/029 008/025 005/025 012/022 004/013 902/010 901/024
    ++/S    32/J    11/B    14/S    42/S    21/B    11/N
MLS 027/028 011/024 011/027 016/020 001/011 904/007 904/019
    86/S    22/J    11/B    14/S    42/S    11/B    11/B
4BQ 028/029 011/023 008/025 012/023 002/012 905/007 904/018
    9+/S    32/J    11/B    13/S    42/S    21/B    11/B
BHK 026/027 007/019 009/024 012/018 001/008 908/002 909/013
    86/S    21/B    11/B    14/S    32/S    11/B    11/B
SHR 026/027 004/021 001/025 011/023 001/014 905/009 006/019
    ++/S    61/B    10/B    13/S    52/S    21/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
      5 PM MST THURSDAY FOR ZONES 28>32-34>36-39>42-57-58-63>65.
     WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5
      PM MST THURSDAY FOR ZONES 38-56-66-67.
     HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
      ZONES 65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
      5 PM MST THURSDAY FOR ZONE 98.
     WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5
      PM MST THURSDAY FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 24, 2:31 PM MST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
231 PM MST WED DEC 24 2014

MTZ028>042-056>058-063>068-WYZ098-099-242345-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
231 PM MST WED DEC 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS WILL CONTINUE FROM LIVINGSTON TO NYE THROUGH THE
AFTERNOON HOURS BRINGING WITH IT THE POTENTIAL FOR DANGEROUS
CROSSWINDS ALONG I-90 NEAR LIVINGSTON AND ON OTHER LOCAL TRAVEL
ROUTES. THE WINDS WILL DIMINISH THIS EVENING...

A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING.
SNOW...HEAVY AT TIMES WILL DEVELOP BEHIND THE FRONT RESULTING IN
SIGNIFICANT SNOW ACCUMULATIONS OVERNIGHT INTO THE DAY ON
CHRISTMAS. TRAVEL CONDITIONS WILL DETERIORATE QUICKLY THIS EVENING
ACROSS THE REGION. WINTER WEATHER WARNINGS AND ADVISORIES ARE IN
EFFECT FOR TONIGHT THROUGH THE DAY CHRISTMAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL TAPER OFF CHRISTMAS NIGHT. MORE SNOW IS POSSIBLE FOR
LATE IN THE WEEKEND...ALONG WITH THE POTENTIAL FOR MUCH COLDER
TEMPERATURES GOING INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 24, 3:01 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 5 SW NYE                45.39N 109.88W
12/24/2014  M72.00 MPH       STILLWATER         MT   TRAINED SPOTTER

            MEASURED 72 MPH WINDS AT 1300 LOCAL

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Southern Wheatland

When
December 24, 6:00 PM MST to December 25, 4:00 AM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter

A few reports of 6 to 8 inches of new snow were received across Southern Wheatland County.

Winter Storm, Absarokee / Beartooth Mountains

When
December 24, 7:00 PM MST to December 25, 12:00 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Area Snotels received around 12 to 20 inches of snow.

Winter Storm, Red Lodge Foothills

When
December 24, 9:00 PM MST to December 25, 3:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 5 to 15 inches was reported across the area.

Winter Storm, Northern Sweet Grass

When
December 24, 9:00 PM MST to December 25, 9:00 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Snowfall of 6 to 7 inches was reported across the county.

Winter Storm, Beartooth Foothills

When
December 24, 11:00 PM MST to December 25, 2:00 PM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Snowfall of 5 to 17 inches was reported across the area.

Winter Storm, Livingston Area

When
December 24, 11:00 PM MST to December 25, 2:00 PM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches was reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550528, 550520, 550522, 550529, 550521, 550527.